Anales de Medicina Interna
versión impresa ISSN 0212-7199
PEDRO, T. et al. Difficult treatment of amiodarone-induced thyrotoxicosis: A case report. An. Med. Interna (Madrid) [online]. 2007, vol.24, n.11, pp.543-546. ISSN 0212-7199.
Amiodarone causes changes in thyroid function tests in about 15-20% of patients, inducing either hypothyroidism or thyrotoxicosis. The iodine load and the destructive thyroiditis caused by amiodarone produce thyrotoxicosis. We report a case of amiodarone-induced thyrotoxicosis diagnosed when investigating the reason for worsening of cardiac funtion. Prognosis and treatment of cardiac disorder were determined by thyrotoxicosis. The management needed a closed monitoring of thryroid function. Treatment was based on high doses of propylthiouracil and dexametasone, but they couldn´t control cardiac condition and surgery was warranted. When amiodarone-induced thyrotoxicosis is refractory to medical treatment, we belive surgery should be considered earlier.
Palabras clave : Amiodarone-induced thyrotoxicosis; Antithyroid drugs; Corticosteroids; Thyroidectomy.